MAUDE Adverse Event Report: STRYKER SPINE-US OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 24; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 24; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48552322
Medical Device Problem Codes Material Separation (1562); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Fall (1848); No Consequences Or Impact To Patient (2199)
Date of Event 04/22/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an oasys polyaxial screw tulip disengaged intra-operatively.The surgeon attempted to pull out the screw at with a screwdriver, but it was too hard to pull out.So, he then used a short rod and tightened it with a blocker and tried to pull it out, but the screw head came off.The surgeon left the fractured shaft in the patient.
 
Additional Manufacturer Narrative
D3 was corrected from 'stryker spine-france' to 'stryker spine-us'.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: only the screw tulip was returned as the shank was left in the patient.The tulip was disengaged from the shank.A small rod fragment and blocker were returned as well.Both can be considered concomitant as there was no issues found with either.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Based on the reported event and the returned device, the most likely root cause is excessive removal force.The screw was implanted for 8 years, tissue and bone ingrowth onto the screw shank may have caused difficulty removing the screw.While having difficulty removing the screw, the surgeon used a rod and blocker to helicopter the screw out.This maneuver most likely applied excessive force to the screw causing the tulip to disengage.
 
Event or Problem Description

Brand Name
OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 24
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10075560
Report Number0009617544-2020-00071
Device Sequence Number2826765
Product Code NKG
UDI-Device Identifier04546540371720
UDI-Public04546540371720
Combination Product (Y/N)N
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48552322
Device Catalogue Number48558524
Device Lot Number122755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 04/22/2020
Supplement Date Received by Manufacturer06/18/2020
07/30/2020
Initial Report FDA Received Date05/20/2020
Supplement Report FDA Received Date07/08/2020
08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR